MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-30
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline did not open on the distal end.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid artery with a max d iameter of 15.46mm and a 9.64mm neck diameter.The landing zone was 3.66mm distal and 5mm proximal.It was noted the patient's vessel tortuosity was moderate.It was reported that after phenom27 reached the middle cerebral artery m2, ped was delivered.After the distal end of ped reached the distal mark of phenom27, fixed the ped delivery guide wire.Withdrew phenom27, exposed the ped tip, developed the guide wire, and then pulled the whole back to the m1 horizontal section, started to push the delivery guide wire, deployed the ped tip.Deployed about 8mm, waited for a while, only the tip end 2mm was slightly opened.Then the whole body was pulled back to the end of the internal carotid artery, but it failed to open.After recovering the ped to the mark point at the distal end of the stent, pushed the whole to go upper the m1 level.Pushed the delivery guide wire again, tried to open the tip end, still the same.Then tried to deploy 15mm, the proximal end of the ped was opened, but the distal end was still not opened.The distal end of the ped always looked like an eagle beak, and it could only be withdrawn in the end.In order to preserve the access of phenom27, the surgeon withdrew the ped but got stuck in the hub of phenom27, it could only withdraw as a whole and withdraw it together.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed "less than or equal to 2 times." no additional steps or other devices were required to open the pipeline.The pipeline was removed from the patient and was removed with the microcatheter.There were no patient symptoms or complications associated with this event.Angiographic result post procedure showed "intratumoral contrast agent basically not developed." the pipeline was not used for an indication that is not approved (off-label).The pipeline and any accessory devices were prepared as indicated in the ifu.Ancillary devices include a 6f 115cm navien guide catheter, phenom27 microcatheter, synchro2 guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that there was no damage to the pipeline pushwire or catheter observed.
 
Additional Manufacturer Narrative
H3: the pipeline flex shield and phenom 27 catheter were returned for analysis.The pushwire was returned stuck within phenom 27 catheter.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched.The distal and proximal ends of the pipeline flex were found fully opened and moderately frayed.No bend found on the pipeline flex with pusher.No damages were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter distal tip/marker band were found to be flattened.No kink or damages were found with catheter body.No flash or voids molded were observed in the hub.The pipeline flex could not be pushed forward or removed.For further examination, the catheter was cut to remove the pipeline flex and braid from the catheter lumen.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.Based on the analysis findings, the pipeline flex was not confirmed to have failure to open at the distal end as the distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed and the cause for damage could not be determined.However, based on the analysis findings, the pipeline flex and phenom 27 catheter were confirmed to have resistance during delivery as the returned pipeline flex was stuck inside the phenom 27 catheter.In addition, the pipeline flex and the phenom 27 catheter were found to be damaged.From the damages seen on the catheter body (flattening), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex through the phenom 27 catheter against resistance.It is likely that patient tortuous anatomy during delivery may have contributed to the reported issues.There was no non-conformance to specifications identified that led to the resistance issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12414505
Report Number2029214-2021-01105
Device Sequence Number3457618
Product Code OUT
UDI-Device Identifier00847536016804
UDI-Public00847536016804
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2024
Device Model NumberPED-475-30
Device Catalogue NumberPED-475-30
Device Lot NumberB157600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer09/03/2021
11/19/2021
Initial Report FDA Received Date09/02/2021
Supplement Report FDA Received Date09/29/2021
12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale